The Lupus Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
432 Posts
Discussion Starter · #1 ·
Hello guys, I posted a couple of weeks ago about leflunomide(Arava) , well I decided to take it so I stopped methotrexate (have now missed 2 weeks worth) and I've been taking Arava for only 5 days and it says it takes like 6 weeks to work. But methotrexate was working for me(just side effects meant i had to stop)and now I feel like I'm really missing it. My joints are killing me! I'm not feeling well anyway with the new side effects of Arava (nausea/headache/tired/tummy pain). What am I supposed to do in between the time of coming off mtx and arava kicking in?? Hope that made some kind of sense. The joint pains are getting so bad I'm almost in tears. Love Michele xxx
 

·
Registered
Joined
·
4,444 Posts
Sorry to hear you're having so much difficulty finding the medicine that will really help with minimal side effects. One standard option is to go on prednisone for a few weeks until the Arava has a chance to really kick in. Or stay on a good NSAID continuously for a while if you aren't already on one. Your doctor may be willing to prescribe other pain control medications as well - have you talked to your doctor yet about the trouble you're having making this switch and asked for some options yet?
 

·
Registered
Joined
·
432 Posts
Discussion Starter · #3 ·
hey maia, thanks for your reply. I guess you are right about the pred...(the back pocket drug as my rheumy calls it!) I just hate taking it cos it makes my face go all fat even if i take it just for 10 days!! lol. I am on arcoxia (nsaid) 90mg daily and have been for over a year. I just hate going to my gp allllllll the time he must think im a right hyperchondriac! xxxxxxxx
 

·
Registered
Joined
·
360 Posts
I'm going through a similar scenario right now. I wanted to stop MTX so the RD put me on Imuran. I started the Imuran but only one day after missing my usual MTX dose, I was in trouble. Many of my symptoms came back. I was shocked. I thought the MTX would stay in my system for at least a few weeks but the RD said I must have just been on the cusp with the MTX and it was barely keeping my symptoms under control. It sounds like the same thing is happening to you. The RD put me back on MTX until the Imuran kicks in (about 3 months). I HATE taking both of these but the alternative was worse. He also gave me permission to play around with the MTX dosage depending on how I feel. Maybe you need to go back on the MTX for a couple more weeks until the Avara kicks in. But be warned, it might take a couple of weeks to feel back to normal anyway. Just being two days late with my MTX set me back more than two weeks. It works that way sometimes. Let us know how you make out.
 

·
Registered
Joined
·
376 Posts
I am in the same boat as you Jesse. I stopped the MXT about 3 weeks ago and started taking imuran. I only took the two drugs for one MXT dose, then dropped it completely. I started on 50 mg of imuran and dropped the prednisone by 2.5 mg. The next week 100 mg of imuran, dropped the prednisone by 2.5 mg..etc. I'm now on 125 mg of imuran and 15 mg of prednisone (I think..hubby is do my drugs now because of the brain fog and I just get so stressed out doing it. We actually have a spread sheet that we use because I'm on so many drugs!)

I have surprisingly been very lucky so far. Prednisone is my biggest issue because I am so sensitive. My last flare was horrible and I'm still "living" those consequences in a wheel chair. Got my own new wheels this week. Bittersweet. When I get down to 10 mg of Prednisone, the trouble usually starts. This time will be worse because I want off the Prednisone completely and hubby wants me to stay on 10 mg forever, so we don't have to go through this again. He certainly has a point, but as my Rheumy said to me one visit was "Lupus isn't going to kill you, but the Prednisone is". And I believe him. First I became diabetic and now my knees and leg muscles are shot.

Sorry I didn't mean to turn this post to about me. It's just that I can relate to what everyone is going through with med changes. I wish I could offer some solid advice, but I'm not sure what is the best way to go. Prednisone is fine short term, long term is another issue. So that may be an option. I'm also taking a lot of pain medication at the moment. I have 125 mg in fentanyl patches and I take 8mg of hydomorphone for break through pain. Then I also take amitriptilyne for the nerve and muscle pain. I was just taking it at night, but I started taking it in the morning as well. It works the best on my knee pain. I think it is so important to manage the pain. My husband has finally drilled that into my head. If the pain is not under control, you can't do anything else. So I would go to your GP and see what he/she can do to help you manage the pain. Then look at other options like taking Prednisone for a short period or adding a small dose of MXT until things get under control.

I truly hope you find something Michele to help you with the transition. Don't feel bad about seeing you doctor so often. That is what they are there for. I'm lucky to have a good GP. He pretty much gives me whatever I need. I hope you have a good GP. Makes all the difference in the world.

Ooops...I've been away from the forum for a few days and now you can't stop me from "talking".:)

Take care,

Nutty
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top